Alert archive / New York / Flash Flood Watches in 2019

Flash Flood Watch 6, NWS Buffalo, NY

April 27, 2019Erie County, Niagara County, New York

NWS Buffalo, NY issued this flash flood watch at Apr 27, 2019, 5:45 AM EDT for Erie County, Niagara County, New York. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2019, 5:45 AM EDT (09:45 UTC)
Expired
Apr 28, 2019, 10:31 AM EDT
In force
29 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 2 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS61 KBUF 270945
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
545 AM EDT Sat Apr 27 2019

NYZ001-010-271745-
/O.NEW.KBUF.FF.A.0006.190427T0945Z-190427T2200Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
545 AM EDT Sat Apr 27 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Buffalo has issued a

* Flash Flood Watch for a portion of western New York...including
  the following counties...Niagara and Northern Erie along the
  Niagara River. 

* Through this afternoon.

* The Niagara River Control Center has indicated that water levels
  have risen along the Niagara River in the vicinity of the north
  Grand Island Bridge and along the Robert Moses Parkway due to
  ice moving down river from Lake Erie. The water level at the
  LaSalle Expressway gauge was 0.46 feet below zero damage levels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along the Niagara River. If you are in the watch area you should 
monitor weather conditions closely. Be ready to move to higher 
ground if flooding is observed or a warning is issued. Stay tuned 
to weather radio or other radio and tv stations for further 
updates.

&&

$$
4 follow-up statements
052 
WGUS61 KBUF 271735
FFABUF

Flood Watch
National Weather Service Buffalo NY
135 PM EDT Sat Apr 27 2019


NYZ001-010-272200-
/O.CON.KBUF.FF.A.0006.000000T0000Z-190427T2200Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
135 PM EDT Sat Apr 27 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of western New York...including the following
  counties...Niagara and Northern Erie along the Niagara River. 

* Until 6 PM EDT this evening.

* The Niagara River Control Center has indicated that water levels
  have risen along the Upper Niagara River in the vicinity of the
  north Grand Island Bridge and along the Robert Moses Parkway due
  to ice moving down river from Lake Erie. The water level at the
  LaSalle Expressway gauge continues to run just below the level
  where flooding begins.
  

* Strong westerly winds on Lake Erie will continue to push ice
  down the Niagara River this afternoon, leading to elevated
  levels. Winds will diminish this evening, reducing the risk of
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along the Niagara River. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$

Hitchcock
780 
WGUS61 KBUF 272200
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
600 PM EDT Sat Apr 27 2019

NYZ001-010-280600-
/O.EXT.KBUF.FF.A.0006.000000T0000Z-190428T0700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
600 PM EDT Sat Apr 27 2019

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 3 AM EDT SUNDAY...

The Flash Flood Watch is now in effect for

* A portion of western New York...including the following 
  counties...Niagara and Northern Erie. 

* Until 3 AM EDT Sunday.

* The Niagara River Control Center has indicated that water 
  levels have risen along the Upper Niagara River in the 
  vicinity of the north Grand Island Bridge and along the Robert 
  Moses Parkway due to ice moving down river from Lake Erie. The 
  water level at the LaSalle Expressway gauge continues to run 
  just below the level where flooding begins. 

* Strong westerly winds on Lake Erie will continue to push ice
  down the Niagara River tonight, leading to elevated levels.
  Winds will diminish tonight, reducing the risk of flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along the Niagara River. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$
Reynolds
561 
WGUS61 KBUF 280638
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
238 AM EDT Sun Apr 28 2019

NYZ001-010-281500-
/O.EXT.KBUF.FF.A.0006.000000T0000Z-190428T1500Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
238 AM EDT Sun Apr 28 2019

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING...

The Flash Flood Watch is now in effect for

* A portion of western New York...including the following 
  counties...Niagara and Northern Erie. 

* Until 11 AM EDT this morning.

* The Niagara River Control Center has indicated that water levels
  remain elevated along the Upper Niagara River in the vicinity 
  of the north Grand Island Bridge and along the Robert Moses 
  Parkway due to ice moving down river from Lake Erie. The water 
  level at the LaSalle Expressway gauge continues to run just 
  below the level where flooding begins. 

* Lingering buildups of ice on the Niagara River will continue to
  lead to elevated water levels into this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along the Niagara River. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$

JJR
557 
WGUS61 KBUF 281431
FFABUF

Flood Watch
National Weather Service Buffalo NY
1031 AM EDT Sun Apr 28 2019

NYZ001-010-281545-
/O.CAN.KBUF.FF.A.0006.000000T0000Z-190428T1500Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
1031 AM EDT Sun Apr 28 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of western New York has been
cancelled. The Niagara River Control Center reports that the 
water level on the Niagara River has dropped below watch 
threshold. The river level will continue to be monitored, but at 
this time the risk for flooding has ended.

$$

TMA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Apr 27, 4:34 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 27, 4:34 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
434 AM EDT Sat Apr 27 2019

.SYNOPSIS...
It will be chilly this weekend...as a pair of storm systems will
impact the region. The first system will generate some leftover rain
and wet snow showers this morning...then a storm system passing to
our south will produce a slushy accumulation snow across the western
counties late tonight and early Sunday. While temperatures will
climb back towards normal for much of the upcoming work week...it
will remain wet and unsettled with fairly frequent showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
While a complex surface low with its associated fronts have pushed
to our east...a 120kt h25 jet over the Upper Great Lakes is in the
process of closing off a supporting mid level low in the vcnty of
Lake Ontario. This feature will circulate more moisture back across
the region with a robust shortwave within the deep cyclonic
circulation sparking renewed shower activity. Given the strength of
the cold advection...the showers will include a mix of rain and wet
snow...with a coating of wet snow possible for the hills south of
Buffalo and Rochester.

After daybreak...the closed mid level low and aforementioned
shortwave will exit to our east. Mixed showers will quickly end from
west to east in the process...although some nuisance showers may
persist through the afternoon across the North Country. Otherwise...
significant clearing can be expected. While the clearing will allow
for the return of some sunshine...it will also help to mix
relatively strong winds down to the surface. This will result in
wind gusts of 40 mph at times...just shy of wind advisory criteria.
The strongest winds will be experienced across the higher terrain
and also southeast of Lake Ontario. In fact...will have to watch for
stronger winds across Oswego county from funnelling into the Mohawk
Valley.

H85 temps around -4c will hold temperatures this afternoon some 15
to 20 degrees below normal. This will translate into highs that will
range from the mid and upper 30s across much of the Eastern Lake
Ontario region to the mid and upper 40s for the counties lining the
south shore of Lake Ontario.

Our attention will then turn to a storm system that will track by to
our south late tonight and early Sunday. At 07z...WV imagery shows
the mid level support for this system over western Nebraska. As this
weakening system moves from Ohio to southern Pennsylvania late
tonight...a strengthening baroclinic zone will become established
near the NY-PA border. While this will offer an excellent surface
below H7 for isentropic lift...there will be little in the way of
any low level jet to interact with it. This will leave the bulk of
the resulting forcing to be more localized than would otherwise be
expected...with the best lift near or just south of the border.

Will also have to consider a passing 100kt H25 jet. Again...the
majority of the lift from this feature will be focused near or south
of the Pennsylvania border...but it should also have a larger
influence for sites further to the north towards Lake Ontario. Will
continue to use cat pops for the bulk of western New York for some
light snow that could mix with a little rain...while slight and low
chc pops will be found near and north of the Tug Hill plateau. The
snow could be moderately heavy for a few short hours for areas
within about 20 miles of the Pa border and across the higher terrain
of the Southern Tier in general. Snowfall amounts by daybreak will
range from an inch or two across the Southern Tier with the higher
amounts found above 1500 feet. Given the time of year and the
'warmer' roadways though...this snowfall is not expected to impact
travel other than to have a slushy coating across roads in the
highest areas.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday a compact but potent shortwave trough will quickly plow
across our region during the morning...while its attendant surface
low over the Upper Ohio Valley races southeastward into the Delmarva
region. An ongoing swath of strong isentropic/frontogenetic forcing
to the north of the low will produce fairly widespread precipitation
across areas south of Lake Ontario for the first few hours of the day...
with this then quickly waning from northwest to southeast through the
rest of the morning and early afternoon hours as the shortwave and low
depart off to our southeast. With respect to precipitation type...the
dynamic forcing and marginally cold airmass to the north of the low
will result in mainly wet snow across the higher terrain and a rain/
wet snow mix across the lower elevations initially...with diminishing
forcing and diurnal warming of the boundary layer then allowing the
precip to transition back to light rain before ending. Given this and
the general trend toward somewhat lower QPF in the guidance...additional
snowfall accumulations on Sunday should range on the order of 1-3 inches
across the higher terrain of the Southern Tier and Bristol Hills to
a half inch or less elsewhere.

By 18z the bulk of the precip should be done save perhaps for a little
leftover spotty light rain across the North Country...with rapidly
advancing high pressure and attendant strong drying then bringing
a return to totally dry weather and clearing skies through the balance
of the day. This will set the stage for a quiet/dry and downright cold
Sunday night as the aforementioned high settles directly across our
region...with lows settling to around freezing near the lakeshores
and the mid to upper 20s inland.

On Monday the surface ridge will slide eastward and off the Atlantic
coastline...while giving way to a southern stream shortwave/attendant
wave of low pressure pushing from the central Mississippi Valley to
the Ohio Valley. After a dry first half of the day...increasing
isentropic ascent/warm advection out ahead of the low will bring
an increasing likelihood for showers to areas south of Lake Ontario
during the afternoon...with lower-end chances for showers reaching
the North Country by sunset. Otherwise temperatures will recover into
the lower to mid 50s after the cold start to the day.

Monday night the initial wave of low pressure will quickly slide off
to our east...while depositing a trailing frontal boundary across the
Ohio Valley and Pennsylvania...where it will then stall out overnight.
With the departure of the surface wave shower chances should wane
(but not completely end) from northwest to southeast...while a milder
airmass and lingering cloud cover should help keep overnight lows
from falling below the upper 30s to lower 40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A zonal flow aloft will support a generally west to east oriented
frontal boundary which will meander across the Lower Great Lakes
and Ohio Valley during this period. This will maintain a persistent
risk of showers, with long range model guidance remaining in relatively
poor agreement on  the timing and strength of shortwaves their attendant
surface waves...which will in turn determine the position of the boundary.
With this in mind...have continued to follow a general model consensus
in preparing the forecast. Despite the persistent risk of showers...
there will also likely be periods of dry weather that probably will
not be resolved well by model guidance for another few days.

Following the general model consensus...the frontal boundary will
likely lie to our south on Tuesday...with another wave then rippling
eastward along the boundary and encouraging it to lift northward
into (but not completely through) our region between Wednesday and
Thursday...before settling back southward again behind this wave on
Friday. This would result in the best potential for steadier rain coming
between Wednesday and Thursday...with showers more scattered in
nature otherwise. Temperatures will depend on the exact position
of the front...with daytime highs in the 60s likely on its warm side
and readings in the 50s likely on its cool side.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
MVFR cigs will be in place across the majority of western and north
central New York this morning...as increased moisture is being
circulated southwards in the wake of a complex storm system over the
St Lawrence Valley. Its not out of the question that some of the
higher airfields of the Southern Tier could experience a couple
hours of IFR cigs. There will also be scattered rain and wet snow
showers that could briefly knock vsbys down to 3-5sm.

As we push through the morning into the midday hours...the wealth of
MVFR strato-cu will thin out and move east. This will lead to
significant improvement from west to east as we progress through the
afternoon.

A larger concern though will be relatively strong surface winds.
Wind gusts of 40 to 45 kts can be expected between 15 and 21z.

VFR conditions will be found throughout all of western and north
central New York for at least the first half of tonight. Conditions
will deteriorate overnight though as a storm system will move from
Ohio to the southern half of Pennsylvania. Cigs will lower to MVFR
levels after 06z...with IFR cigs anticipated for the Southern Tier
and Finger Lakes region. The lowering cigs will be accompanied by
the onset of steady light snow...especially across the Southern
Tier. This will lead to IFR vsbys...mainly after 09z.

Outlook...
Sunday...MVFR to IFR conditions in rain and snow early.
Sunday night and Monday morning...VFR.
Monday afternoon through Wednesday...Mainly VFR, with chances for
rain showers and associated MVFR conditions.

&&

.MARINE...
Strong winds across the Lower Great Lakes will support high end
small craft advisories today...along with a gale warning for the
open waters of the eastern two thirds of Lake Ontario. Winds and
waves will then subside LATE today and tonight...as a notable weaker
pressure gradient will be found over the region.

High pressure centered over the Upper Mississippi Valley Sunday
morning will build to the east across the Lower Great Lakes Sunday
afternoon and night. While this will lead to a short period where
westerly winds will freshen over the region...the only area that may
need a fresh round of SCA's would be between Hamlin Beach and Mexico
Bay on Lake Ontario during the late afternoon and evening.

As the area of high pressure moves east of the region on Monday...
easterly winds will strengthen enough to create very choppy
conditions on the west third of Lake Ontario. Small craft advisories
may even be warranted west of Thirty Mile Point...especially if
winds can back a bit more to the northeast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020.
         Small Craft Advisory until 8 PM EDT this evening for
         LEZ040-041.
         Small Craft Advisory until 5 PM EDT this afternoon
         for LOZ030.
         Gale Warning until 5 PM EDT this afternoon for LOZ063>065.
         Small Craft Advisory until 2 AM EDT Sunday for LOZ043>045.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...Apffel/JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Apr 27, 4:52 AM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
452 AM EDT Sat Apr 27 2019

NYZ001>006-010-011-013-014-280900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
452 AM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

West-northwesterly winds will gust to between 40 and 45 mph across
the area today. Such gusts could bring down a few tree limbs and
power lines and lead to isolated power outages.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-280900-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
452 AM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

West-northwesterly winds will gust to between 40 and 45 mph across
the area today. Such gusts could bring down a few tree limbs and
power lines and lead to isolated power outages.

A period of accumulating snow will then be likely late tonight into
Sunday morning. This could produce total accumulations of 2 to 4
inches across the higher terrain, with lesser amounts across the
lower elevations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of accumulating snow will be likely late tonight into Sunday
morning. This could produce total accumulations of 2 to 4 inches
across the higher terrain, with lesser amounts across the lower
elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-280900-
Jefferson-Lewis-
452 AM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062-SLZ022-024-280900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
452 AM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ063>065-280900-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
452 AM EDT Sat Apr 27 2019

...GALE WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

Nearby

Flash Flood Watches in New York, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.